Hail, Baylor
- When
- August 7, 9:47 PM CST
- Where
- Baylor County, 0.43 mi SSW of Seymour
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.585, -99.264
A low-amplitude upper wave initiated scattered convection across the West Texas Rolling Plains during the late evening of the 7th. This included a supercell thunderstorm across parts of Baylor County, amidst favorable instability and wind shear for organized storm modes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A low-amplitude upper wave initiated scattered convection across the West Texas Rolling Plains during the late evening of the 7th. This included a supercell thunderstorm across parts of Baylor County, amidst favorable instability and wind shear for organized storm modes. Large hail was reported near the town of Seymour, Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 7, 5:19 PM CST, 4 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 619 PM CDT Mon Aug 7 2023 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 357 PM CDT Mon Aug 7 2023 A multifaceted synoptic to mesoscale pattern is expected tonight with 3 mechanisms for convection that will influence our area. The first two mechanisms are two shortwave troughs that will approach from the west. One shortwave trough, currently seen on water vapor imagery across Colorado, will approach from Kansas into northwest Oklahoma. The second shortwave trough, currently seen on water vapory imagery across New Mexico, will approach from the Texas panhandle into southwest Oklahoma and north Texas. Both of these shortwave troughs will provide sufficient ascent for complexes of thunderstorms. At the same time, the cold front that moved through yesterday will begin to lift back to the north as a warm front. Isentropic ascent with the retreating warm front will also provide ascent. All 3 mechanisms will result in widespread convection tonight with the highest probabilities in a northwest to southeast band across north central, central, and east-central Oklahoma from ~06 to 12Z. Instability and shear will be sufficient for some risk of severe weather (hail); however, widespread convection and the attendant cell mergers/interactions should temper the risk (i.e., the storm mode will not be favorable). Either way, the most intense cores will be capable of producing severe hail. Convection should exit from west to east Tuesday morning. Similar to recent days, convective outflow from tonight's thunderstorms will modulate the temperatures for tomorrow afternoon's temperatures. The coolest temperatures are expected across north east/east central Oklahoma and the hottest temperatures across southwest Oklahoma/north Texas. Mahale && .LONG TERM... (Tuesday night through next Sunday) Issued at 357 PM CDT Mon Aug 7 2023 Through the extended period, the Southern Plains will remain on the gradient between northwest flow and a mid-level ridge aloft. As a result, thunderstorm complexes, shortwave troughs, and cold fronts on the periphery of the ridge will likely clip at least the northern parts of the area. These fronts will bring a chance for showers and thunderstorms and "less hot" temperatures in their wake for these locations. Farther to the southwest, across southwest Oklahoma and north Texas, the influence from these systems will be limited to non- existent--resulting in dangerous heat and potentially elevated fire weather conditions. In other words, the weather Ponca City experiences this week won't be the same as Knox City. Specifically, another complex of showers and thunderstorms is expected to move through Tuesday night into early Wednesday-- especially across the northern half of Oklahoma. In it's wake, another shortwave trough will approach Wednesday with a cold front that will advance southeast across the area with a chance for showers and thunderstorms during the day. Instability and shear appear sufficient for strong to severe thunderstorms; however, the cap may limit the southwest extent of convective coverage (i.e., there are much higher probabilities for showers/storms to our northeast). Hotter temperatures appear more likely toward the latter part of the week (Friday and Saturday) as the low-level thermal ridge strengthens; however, there will still be at least a low-chance of showers and thunderstorms given the close proximity of faster mid-level flow. If a complex advances far enough south, some locations will likely cooler than currently forecast (most likely across the north). Mahale && .AVIATION... (00Z TAFS) Issued at 619 PM CDT Mon Aug 7 2023 As discussed above, there will be a few areas of shower/storm development this evening and overnight spreading across the area, so most areas will see the potential of showers/storms for a few hours overnight, with associated MVFR or locally IFR conditions associated with the lower clouds and reduced visibility with the precipitation. There could be some localized MVFR ceilings apart from the storms themselves in the morning. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 69 92 76 97 / 60 40 20 20 Hobart OK 68 101 77 101 / 50 20 20 10 Wichita Falls TX 73 105 81 107 / 60 20 10 20 Gage OK 64 92 68 90 / 60 10 20 10 Ponca City OK 67 87 71 91 / 60 50 50 20 Durant OK 73 97 79 101 / 50 30 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...10 LONG TERM....10 AVIATION...26
Hazardous Weather Outlook National Weather Service Norman OK 527 PM CDT Mon Aug 7 2023 OKZ004>048-050>052-TXZ083>090-082230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 527 PM CDT Mon Aug 7 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Numerous thunderstorms are expected tonight. Some strong to severe thunderstorms are possible with the primary hazard being large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Thunderstorms will likely be ongoing across portions of northern and central Oklahoma Tuesday morning. These will gradually decrease during the morning hours. Beyond Tuesday, there is a daily, chance for thunderstorms. The highest chance of thunderstorms is Tuesday night into Wednesday, especially across northern Oklahoma. .Fire Weather... Elevated fire weather conditions are expected Wednesday and Friday afternoons across southwestern Oklahoma and adjacent parts of north Texas. .Dangerous Heat... Excessive heat and humidity quickly spread northward over at least the southern half of Oklahoma from Tuesday afternoon and lasting into the upcoming weekend. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
Special Weather Statement
National Weather Service Norman OK
1009 PM CDT Mon Aug 7 2023
TXZ088-080345-
Baylor TX-
1009 PM CDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northern Baylor
County through 1045 PM CDT...
At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Red Springs, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seymour, Red Springs, Lake Kemp, and Mabelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3357 9947 3360 9948 3376 9948 3384 9910
3383 9908 3382 9908 3359 9905
TIME...MOT...LOC 0309Z 260DEG 33KT 3368 9940
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.The Altus AFB radar (KFDR), 90 km away, was scanning. The volume nearest the first event began at 03:46 UTC.
2 hail. Local standard time, as filed.
Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129420, 1129434.